Steroid-refractory dermatologic and pulmonary toxicity in a patient on rituximab treated with pembrolizumab for progressive urothelial carcinoma: a case report

Jacobi Hines, Ellen Daily, Anh Khoa Pham, Christopher R. Shea, Urooba Nadeem, Aliya N. Husain, Walter M. Stadler, Pankti Reid

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

Background: Increasingly widespread use of programmed cell death protein 1 (PD-1) immune checkpoint inhibitors (ICIs) for treatment of a variety of progressive malignancies continues to reveal a range of immune-related adverse events (irAEs), necessitating immunosuppressive therapy for management. While a single course of systemic corticosteroids may be sufficient for many irAEs, no clear standard-of-care guidelines exist for steroid-refractory cases. We present an unusual case of a patient who developed several steroid-refractory novel irAEs on pembrolizumab despite ongoing B cell-directed immunosuppressive therapy with rituximab, who ultimately noted resolution of symptoms with tacrolimus, a T-cell-directed immunosuppressant. Case presentation: This 72-year-old Caucasian man with Waldenstrom’s macroglobulinemia and myelin-associated glycoprotein (MAG) immunoglobulin M (IgM) antibody-associated neuropathy was being treated with maintenance rituximab and intravenous immunoglobulin when he was started on pembrolizumab (2.26 mg/kg) for metastatic urothelial cancer 31 months after surgery and adjuvant chemotherapy. After his third dose of pembrolizumab, he developed a painful blistering papular rash of the distal extremities. He received two more doses of pembrolizumab before he also developed diarrhea, and it was held; he was initiated on 1 mg/kg prednisone for presumed ICI-induced dermatitis and colitis. Skin biopsy 10 weeks after cessation of pembrolizumab and taper of steroids to 20 mg daily revealed a unique bullous erythema multiforme. He was then admitted with dyspnea and imaging concerning for necrotizing pneumonia, but did not respond to antibiotic therapy. Bronchoscopy and biopsy revealed acute fibrinous organizing pneumonia. His symptoms failed to fully respond to multiple courses of high-dose systemic corticosteroids and a trial of azathioprine, but pneumonia, diarrhea, and skin rash all improved markedly with tacrolimus. The patient has since completed his therapy for tacrolimus, continues off of ICI, and has not experienced a recurrence of any irAEs, though has more recently experienced progression of his cancer. Conclusion: Despite immunosuppression with rituximab and intravenous immunoglobulin, two immunomodulators targeting B cells, ICI cessation, and systemic corticosteroid therapy, our patient developed two high-grade unusual irAEs, bullous erythema multiforme and acute fibrinous organizing pneumonia. Our patient’s improvement with tacrolimus can offer critical insight into the pathophysiology of steroid-refractory irAEs.

Original languageEnglish (US)
Article number124
JournalJournal of Medical Case Reports
Volume15
Issue number1
DOIs
StatePublished - Dec 2021
Externally publishedYes

Keywords

  • Bullous skin diseases
  • Case report
  • Immune checkpoint inhibitors
  • Immune-related adverse effects
  • Immunotherapy
  • Medical oncology

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint

Dive into the research topics of 'Steroid-refractory dermatologic and pulmonary toxicity in a patient on rituximab treated with pembrolizumab for progressive urothelial carcinoma: a case report'. Together they form a unique fingerprint.

Cite this